Hail, Preston
- When
- June 9, 12:27 PM EST
- Where
- Preston County, 0.87 mi NW of Bruceton Mills
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.660, -79.640
A wave of low pressure moving along a slow moving cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A wave of low pressure moving along a slow moving cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 9, 11:50 AM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1250 PM EDT TUE JUN 9 2009 .SYNOPSIS... A SERIES OF STORM SYSTEMS WILL CROSS THE AREA THROUGH THURSDAY NIGHT...PROVIDING THE RISK OF THUNDERSTORMS AND SHOWERS. GREAT LAKES HIGH PRESSURE WILL PROVIDE DRYING FRIDAY AND COMFORTABLE CONDITIONS FOR THE COMING WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... COMPOSITE OF RECENT RADAR SATELLITE AND SURFACE DATA SHOW A FRONTAL BAND OF CUMULUS CONGESTUS CLOUDS FORMING ALONG THE FRONT NOW MOVING THROUGH WESTERN PENNSYLVANIA AND SOUTHEASTERN OHIO. NAM MODEL PROFILES SHOW SUFFICIENT INSTABILITY FOR THUNDERSTORMS TO FORM ALONG THIS BAND AND ALSO ALONG THE MOUNTAIN RIDGES. VERTICAL WIND SHEAR IS WEAK SO EXPECT STORMS TO PULSE TO MARGINAL SEVERE LIMITS...WHICH SPC HAS ALSO INDICATED IN THEIR RECENT MESOSCALE DISCUSSION AND CONVECTIVE OUTLOOK. SO HAVE MENTIONED GUSTY WINDS AND HAIL WHERE CHANCE THUNDERSTORMS FORECASTED THIS AFTERNOON INTO EVENING. EXPECT THUNDERSTORMS TO WEAKEN OVERNIGHT. PATCHY FOG MAY FORM IN HUMID SURFACE LAYER TOWARD MORNING. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... BLEND OF RECENT SREF MODEL RUNS SHOW NEXT BOUT OF THUNDERSTORMS FOR THE UPPER OHIO VALLEY TO LIKELY COME WITH NEXT LOW PRESSURE SYSTEM ARRIVING FROM TEXAS LATE WEDNESDAY AFTERNOON INTO THURSDAY. HUMID SURFACE LAYER WILL MAINTAIN SUFFICIENT INSTABILITY FOR THUNDERSTORMS AND SHEAR MAY BE INCREASED ENOUGH TO WARRANT A SLIGHT RISK OF SEVERE THUNDERSTORMS THEN. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... LITTLE MODELS CONSISTENCY PUTS LOW CONFIDENCE INTO EXT FORECAST. MODELS ARE SHOWING A QUIETER PATTERN BUT STILL NOT MUCH RUN TO RUN CONSISTENCY TO SUPPORT THIS. EXPECT CHANGES TO EXT. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... LOW END VFR CEILINGS EXPECTED THIS AFTN WITH DIURNAL CONVECTION WITH LOCAL MVFR IN ISOLATED TO SCATTERED SHWRS/TSTMS...PARTICULARLY SOUTH OF PIT. HAIL AND WIND GUSTS TO 30 KTS POSSIBLE. SOUTHWARD PROGRESS OF THE FRONT BY TONIGHT IS QUESTIONABLE, SO EVENING VFR CONDITIONS FOLLOWING AFTERNOON TSRA ARE EXPECTED TO BE SHORT-LIVED AS AREAS OF FOG FORM WITH IFR POSSIBLE OVERNIGHT. ANOTHER LOW PRESSURE SYSTEM MAY MOVE ALONG THE BOUNDARY AND SPREAD RAIN OVER AREA PORTS ON WEDNESDAY AND THURSDAY. HIGH PRESSURE IS FORECAST TO BUILD ACROSS THE REGION BY THE BEGINNING OF THE WEEKEND WITH A RETURN OF WIDESPREAD AND PERSISTENT VFR. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1252 PM EDT TUE JUN 9 2009 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-101700- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 1252 PM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1220 PM EDT TUE JUN 9 2009 PAZ030-032-WVZ022-091800- WESTMORELAND-FAYETTE-MONONGALIA- INCLUDING THE CITIES OF...GREENSBURG...NEW KENSINGTON... JEANNETTE...LATROBE...MONESSEN...UNIONTOWN...CONNELLSVILLE... OHIOPYLE...MORGANTOWN 1220 PM EDT TUE JUN 9 2009 SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE EAST AT 20 MPH ACROSS WESTMORELAND...FAYETTE...AND MONONGALIA COUNTIES THROUGH 2 PM. THE STRONGER STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 35 MPH...BRIEF HEAVY RAIN...AND HAIL UP TO ONE HALF INCH IN DIAMETER.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1234 PM EDT TUE JUN 9 2009 MDZ001-PAZ032-WVZ022-023-091730- FAYETTE PA-GARRETT MD-MONONGALIA WV-PRESTON WV- 1234 PM EDT TUE JUN 9 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...GARRETT...FAYETTE...PRESTON AND MONONGALIA... AT 1231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 2 MILES NORTHEAST OF CHEAT NECK... MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CHEAT NECK... GREENSBORO... LAUREL RUN... BRUCETON MILLS... ELLIOTTSVILLE... CLIFTON MILLS... FARMINGTON... HAZELTON... MARKLEYSBURG... MINERAL SPRING... FRIENDSVILLE... ACCIDENT... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. PRECAUTIONARY/PREPAREDNESS ACTIONS...THESE STORMS CAN PRODUCE HALF INCH HAIL AND WIND GUSTS TO 40 MPH. INTENSE LIGHTNING CAN BE EXPECTED WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. &&
The Pittsburgh radar (KPBZ), 109 km away, was scanning. The volume nearest the first event began at 17:28 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178221, 178223, 178224.